Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

With apologies for starting another Mirena thread, but.....

(2 Posts)
Terpsichore Sun 28-Jun-09 18:46:50

.....I have to vent!

I had a Mirena fitted to try and combat horrendous endometriosis pain, which developed out of the blue 7 years ago (had always had v. painful periods, but good grief, nothing to compare to the endo agony sad). Anyway, the Mirena seemed to work in that my periods totally stopped (hooray!) and the pain disappeared likewise.

Unfortunately I also started to put on weight at an alarming rate. Was pretty slender and tall, usually size 10/12. Haven't been able to bear weighing myself but I must have put on 2.5 stone minimum - now a size 14, and staring 16 in the face. I look awful, feel awful, not my 'real' self any more, and though I'm eating very healthily and exercising, am aware that I'm barely managing to maintain my present weight, let alone lose any (in the past I ate far more than I do now, and stayed pretty much the same weight without even thinking about it).

So I've read all the anecdotal evidence that Mirena CAN cause extreme weight-gain, BUT I've had mine in for 6 years now. So the 'active' hormone element should have run out by now, as it's supposed to last 5 years. I'm so, so unhappy about the weight that I long to yank the damn thing out myself, but because I'm terrified of the pain returning and it hasn't so far, I can't decide what to do....except definitely not have a new one.

Are there any medical types out there who know anything about the duration of a Mirena? Could it still be 'active' after 6 years? I guess it's possible that my metabolism has gone totally haywire and the weight-gain's absolutely nothing to do with the Mirena, but it seems too much of a coincidence given the way my body's always worked in the past, and having read all the other threads...

Sorry for the hugely long post.....blush

Niecie Mon 29-Jun-09 13:25:29

I have had trouble with weight gain and the Mirena myself.

I have had mine for 5.9 yrs and put on 4 stone in that time. sad

I am due to have it out the week after next. The doc didn't dismiss the idea of the weight gain being linked to the Mirena as so many people's doctors seem to - she said some people are more sensitive to the hormones than others.

She also said you are advised to have them out after 5 years as the hormones can start to deplete but didn't seem unduly concerned that I had gone over my 5 yrs. I figured that if my periods hadn't returned properly then it must still have some life left in it. I think some parts of the world leave them in longer anyway and I was also told if I had another one I could leave it in until the menopause (I am 42).

What I am trying to say is that just because it is over 5 yrs old I don't think it will necessarily stop producing hormones, just that they can't guarantee it will continue after that date. Maybe you have become more sensitive to the hormones for some reason or maybe it is breaking down quicker now it is older and releasing more hormone which has triggered the weight gain.

Have you thought it could be due to something like a thyroid problem? My mum keeps on at me to get a blood test due to my weight gain although she doesn't know about the Mirena. Thyroid troubles can cause weight gain even if you are eating less. It might be worth a chat with your doctor.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now